A medication which is used in the treatment of heartburn may pose serious and adverse effects on elderly users of the drugs. These medicines, known as Proton Pump Inhibitors (PPIs), are used to lower the amount of acid in the stomach.
The first PPI to be introduced to the marketplace was known as Losec and was first approved for use in 1988. Prilosec, the most common PPI, was the first of the drugs to be used in the treatment of gastroesphageal reflux and peptic ulcer diseases. Prilosec is made by AstraZeneca and in 2001, after the patent expired, AstraZeneca released a new form of the medication called Nexium.
There are many PPI drugs available today in Canada, and many are available over the counter, without the requirement of a prescription. The group of PPI medications include:
- Dexlansoprazole (sold under the brand name Dexilant)
- Esomeprazole (sold under the brand name Nexium and its generic equivalent)
- Omeprazole (sold under the brand name Losec, Prilosec, Olex and its generic equivalents)
- Lansoprazole (sold under the brand name Prevacid and its generic equivalents)
- Pantoprazole (sold under the brand names Pantoloc and Panto IV, and their generic equivalent(s)
- Pantoprazole/magnesium (sold under the brand name Tecta)
- Rabeprazole (sold under the brand name Pariet and its generic equivalents)
These medications have been the subject of a recent study which has found a marked increase in the risk of dementia in people 75 years or older who use the drug. The German study, published in the February 2016 edition of JAMA, found that users taking the drug on a regular basis, compared to those not using the medications, faced a 44% increase in the risk of dementia. The study did not find a causal link, but did note the association between the use of PPIs and the increased risk.
The study recommends that physicians and hospitals avoid overprescribing the medication to the elderly. If overused, PPIs may have serious consequences for the health of individuals who are using the heartburn relief, in addition to increased risk of dementia.
In Canada, the drugs were the subject of previous alerts issued by Health Canada, two in 2012 and one in 2013.
The first alert in 2012 advised of a possible connection between the use of PPIs and an increased risk of Clostridium difficile-associated diarrhea (CDAD). The CDAD bacterium may also cause problems in the intestines. This alert was released as a result of many studies which noted the possible link between PPIs and CDAD. The potential for this increased risk of C.difficile infection has been included on the Canadian labelling for PPIs.
The second alert in 2012 concerned the updating of the labelling for PPIs and methotrexate due to the potential for increased risks of kidney failure, low red blood cell count, digestive tract inflammation, irregular heartbeat, muscular pain, infections and diarrhea when both drugs are used at the same time.
The 2013 alert from Health Canada concerned the potential for bone fractures and decreased bone density when using the PPI medications as a result of numerous studies which noted the potential for an increased risk in sustaining this type of injury. Again, Health Canada requested that the manufacturers of the PPIs update the labelling of the medications to include this information.
Returning to the recent JAMA study from February 2016, while little is known about the potential, there does appear to be a significantly enhanced risk between the use of Proton Pump Inhibitors and the development of chronic kidney disease. The increased risk of the disease was noted to between 20% and 50% in users of PPIs. The length of time that an individual uses PPIs also has an effect on the risk which increases as one continues to use the medication for a lengthy period of time.